Tags

Type your tag names separated by a space and hit enter

Proton-pump inhibitor use is not associated with osteoporosis or accelerated bone mineral density loss.
Gastroenterology 2010; 138(3):896-904G

Abstract

BACKGROUNDS & AIMS

Recent studies have shown an association between proton-pump inhibitor use (PPI) and hip fracture. The mechanism by which PPI use promotes the development of hip fracture is uncharacterized. Therefore, we sought to determine whether PPI use is associated with osteoporosis or accelerated bone mineral density (BMD) loss.

METHODS

We used the Manitoba Bone Mineral Density Database to determine the relationship between chronic PPI use and osteoporosis on an initial assessment of BMD and on BMD loss between successive assessments of BMD. In the cross-sectional study, cases with osteoporosis at the hip or lumbar vertebrae (T-score < or =-2.5) were matched to 3 controls with normal BMD (T-score > or =-1.0). In the longitudinal analysis, the change in BMD among PPI users and nonusers between successive BMD assessments was assessed. Conditional logistic regression and multivariate linear regression were used to obtain estimates of the association between PPI use and osteoporosis and of the annualized change in BMD associated with PPI use.

RESULTS

PPI use was not associated with having osteoporosis at either the hip (OR, 0.84; 95% CI, 0.55-1.34) or the lumbar spine (OR, 0.79; 95% CI, 0.59-1.06) for PPI use >1500 doses over the previous 5 years. In the longitudinal study no significant decrease was observed in BMD at either site attributable to PPI use.

CONCLUSIONS

PPI use does not appear to be associated with either the presence of osteoporosis or accelerated BMD loss. The association between PPI use and hip fracture is probably related to factors independent of osteoporosis.

Authors+Show Affiliations

Section of Gastroenterology, Division of Internal Medicine, University of Manitoba, Winnipeg, Manitoba, Canada. targowni@cc.umanitoba.caNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

19931262

Citation

Targownik, Laura E., et al. "Proton-pump Inhibitor Use Is Not Associated With Osteoporosis or Accelerated Bone Mineral Density Loss." Gastroenterology, vol. 138, no. 3, 2010, pp. 896-904.
Targownik LE, Lix LM, Leung S, et al. Proton-pump inhibitor use is not associated with osteoporosis or accelerated bone mineral density loss. Gastroenterology. 2010;138(3):896-904.
Targownik, L. E., Lix, L. M., Leung, S., & Leslie, W. D. (2010). Proton-pump inhibitor use is not associated with osteoporosis or accelerated bone mineral density loss. Gastroenterology, 138(3), pp. 896-904. doi:10.1053/j.gastro.2009.11.014.
Targownik LE, et al. Proton-pump Inhibitor Use Is Not Associated With Osteoporosis or Accelerated Bone Mineral Density Loss. Gastroenterology. 2010;138(3):896-904. PubMed PMID: 19931262.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Proton-pump inhibitor use is not associated with osteoporosis or accelerated bone mineral density loss. AU - Targownik,Laura E, AU - Lix,Lisa M, AU - Leung,Stella, AU - Leslie,William D, Y1 - 2009/11/18/ PY - 2009/03/17/received PY - 2009/11/05/revised PY - 2009/11/12/accepted PY - 2009/11/26/entrez PY - 2009/11/26/pubmed PY - 2010/3/26/medline SP - 896 EP - 904 JF - Gastroenterology JO - Gastroenterology VL - 138 IS - 3 N2 - BACKGROUNDS & AIMS: Recent studies have shown an association between proton-pump inhibitor use (PPI) and hip fracture. The mechanism by which PPI use promotes the development of hip fracture is uncharacterized. Therefore, we sought to determine whether PPI use is associated with osteoporosis or accelerated bone mineral density (BMD) loss. METHODS: We used the Manitoba Bone Mineral Density Database to determine the relationship between chronic PPI use and osteoporosis on an initial assessment of BMD and on BMD loss between successive assessments of BMD. In the cross-sectional study, cases with osteoporosis at the hip or lumbar vertebrae (T-score < or =-2.5) were matched to 3 controls with normal BMD (T-score > or =-1.0). In the longitudinal analysis, the change in BMD among PPI users and nonusers between successive BMD assessments was assessed. Conditional logistic regression and multivariate linear regression were used to obtain estimates of the association between PPI use and osteoporosis and of the annualized change in BMD associated with PPI use. RESULTS: PPI use was not associated with having osteoporosis at either the hip (OR, 0.84; 95% CI, 0.55-1.34) or the lumbar spine (OR, 0.79; 95% CI, 0.59-1.06) for PPI use >1500 doses over the previous 5 years. In the longitudinal study no significant decrease was observed in BMD at either site attributable to PPI use. CONCLUSIONS: PPI use does not appear to be associated with either the presence of osteoporosis or accelerated BMD loss. The association between PPI use and hip fracture is probably related to factors independent of osteoporosis. SN - 1528-0012 UR - https://www.unboundmedicine.com/medline/citation/19931262/Proton_pump_inhibitor_use_is_not_associated_with_osteoporosis_or_accelerated_bone_mineral_density_loss_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0016-5085(09)02030-7 DB - PRIME DP - Unbound Medicine ER -